Alert archive / Nevada / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 4, NWS Las Vegas, NV

July 16, 2022Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2022, 4:31 PM PDT for Clark County, Nevada. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2022, 4:31 PM PDT (23:31 UTC)
Expired
Jul 16, 2022, 5:15 PM PDT
In force
44 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 44 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:40 PM PDTTSTM WND GST 622 Ssw The Strip, NVA THUNDERSTORM WIND GUST OF 62 MPH WAS MEASURED AT ALLEGIANT STADIUM AT 440 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3033 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS55 KVEF 162331
SVRVEF
NVC003-170015-
/O.NEW.KVEF.SV.W.0004.220716T2331Z-220717T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
431 PM PDT Sat Jul 16 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Clark County in southern Nevada...

* Until 515 PM PDT.

* At 430 PM PDT, a severe thunderstorm was located over Mountains
  Edge, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to roofs and trees.

* Locations impacted include...
  Las Vegas, Henderson, Boulder City, Southern Highlands, Anthem,
  Mountains Edge, The Strip, Spring Valley, Green Valley, Enterprise,
  East Las Vegas, Sam Boyd Stadium, Paradise, Blue Diamond, Lake Las
  Vegas, Summerlin, Sloan, Railroad Pass, Seven Hills and Silverado
  Ranch.

This includes Interstate 15 in Nevada near mile marker 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3590 11534 3607 11542 3620 11506 3597 11481
TIME...MOT...LOC 2330Z 248DEG 33KT 3602 11530 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Stessman
3 follow-up statements
444 
WWUS55 KVEF 162351
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
451 PM PDT Sat Jul 16 2022

NVC003-170015-
/O.CON.KVEF.SV.W.0004.000000T0000Z-220717T0015Z/
Clark NV-
451 PM PDT Sat Jul 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR CENTRAL CLARK COUNTY...

At 450 PM PDT, a severe thunderstorm was located over Enterprise, 
and is nearly stationary. However, outflow is continuing to push 
into the eastern portion of the valley.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Las Vegas, Henderson, Boulder City, Southern Highlands, Anthem,
Mountains Edge, The Strip, Spring Valley, Green Valley, Enterprise,
East Las Vegas, Sam Boyd Stadium, Paradise, Blue Diamond, Lake Las
Vegas, Summerlin, Sloan, Railroad Pass, Seven Hills and Silverado
Ranch.

This includes Interstate 15 in Nevada near mile marker 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Las Vegas.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3590 11534 3607 11542 3620 11506 3597 11481
TIME...MOT...LOC 2350Z 248DEG 33KT 3605 11520 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Stessman
516 
WWUS55 KVEF 170004
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
504 PM PDT Sat Jul 16 2022

NVC003-170015-
/O.CON.KVEF.SV.W.0004.000000T0000Z-220717T0015Z/
Clark NV-
504 PM PDT Sat Jul 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR CENTRAL CLARK COUNTY...

At 501 PM PDT, a severe thunderstorm was located over Mountains 
Edge. The thunderstorms responsible for this outflow have begun to 
decay. Winds should begin to gradually calm down across the valley 
shortly.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Las Vegas, Henderson, Southern Highlands, Mountains Edge, The Strip,
Spring Valley, Green Valley, Enterprise, East Las Vegas, Sam Boyd
Stadium, Paradise, Blue Diamond, Summerlin, Seven Hills, Silverado
Ranch, Mccarran International Airport, Henderson Executive Airport,
Stratosphere Tower and Unlv.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Las Vegas.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3592 11528 3607 11540 3608 11538 3620 11506
      3605 11494
TIME...MOT...LOC 0001Z 237DEG 34KT 3604 11527 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Stessman
092 
WWUS55 KVEF 170010
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
510 PM PDT Sat Jul 16 2022

NVC003-170019-
/O.EXP.KVEF.SV.W.0004.000000T0000Z-220717T0015Z/
Clark NV-
510 PM PDT Sat Jul 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 515 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3592 11528 3607 11540 3608 11538 3620 11506
      3605 11494
TIME...MOT...LOC 0009Z 248DEG 33KT 3606 11519 

$$

Stessman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:14 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 16, 3:14 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
314 PM PDT Sat Jul 16 2022

.SYNOPSIS...Monsoon moisture persists through the weekend,
continuing the potential for monsoonal thunderstorms to the
region, favoring the higher terrain. Afternoon storm chances will
continue through early next week, as will above-average
temperatures. A brief lull in monsoonal moisture will occur mid
to late week, dropping rain chances and confining them more to
Arizona but a return of moisture looks to occur heading into next
weekend and early next week.

&&

.AFTERNOON UPDATE...
After collaboration with neighbors, opted to issue a Heat Advisory
for tomorrow for some of the northern zones (Lincoln/N. Mohave) as
heat risk was solidly in the "high" category for the lower
elevations of those areas. Further south, where these temperatures
are not as uncommon, heat risks should be lesser tomorrow for the
general population. Of note, overnight lows are well above average
across the region meaning some risk for compounding heat effects
exists across the region regardless, but wanted to highlight these
more uncommon locations in Lincoln and Mohave counties such as
Littlefield, Caliente, Alamo, Hiko, and Colorado City.

.SHORT TERM...Today and Tomorrow.
As of 18Z, satellite and radar trends showed convective initiation
underway over high terrain of southern Nevada, SE California, and
northwest Arizona. While moisture isn't as impressive as
yesterday, there is still plenty of it in place to convect
efficiently with heating alone. WPC has included almost all of the
CWA (except San Bernardino) in a marginal risk for flash flooding
which is only slightly less expansive than SPCs general thunder
risk for today as well. This illustrates well that any convection
will have the possibility for isolated heavy rainfall and thus,
flash flooding. That being said, any other dynamic triggering
mechanism other than orographics is lacking pretty much entirely
today so expect this risk to continue to be mostly confined to
the high terrain areas.

Beyond flash flood risk, with the drier sub-700 mb layer present
today, there will be more of a concern for gusty outflow winds.
DCAPEs of 1500+ J/KG are prevalent across the CWA according to the
RAP mesoanalysis. With little to no shear, we should see several
radial outflows produced from initial convection and then those
outflow creating new updrafts, especially as they interact with
other topography. 12Z HREF shows less than a 10% chance for 50+ kt
outflow winds this afternoon, and max values topping out around
40kts. This seems appropriate given the limited UL support today.

For tomorrow however, some additional variables may come to play
to aid in a bit more upscale threat. The 250mb high spinning over
the Sierra today will shift northeast and serve to pull an
inverted trough axis northwest from northern Mexico. This axis
will be the trigger for convection tonight and overnight in Mexico
that should also be pulled up tomorrow morning into the Great
Basin. Should this complex generate any MCVs or additional outflow
boundaries, we could be seeing either maintained convection
overnight, or an earlier onset of convection tomorrow morning.
Increased PoPs to include some slight chance mentions overnight
and tomorrow morning as well to capture this.

.LONG TERM...Next Week.
While the overall H5 ridge meanders around the desert southwest
next week, PWAT values decrease across much of the area and even
fall to below normal for a brief period late week per ensemble
meteograms. With the high pressure still in place, heating will
stay above average with subtle vort energy wrapping around the
high. This will set the stage for at least a few days of dry
conditions and confine PoPs to Arizona for the most part. Even
Mohave may have a dry afternoon or two Thursday or Friday, and
rely on convection to the east to kick off outflows for any
precip.

However, the 00z/06Z EC/GEFS/GEM all seem to agree with bringing
the monsoonal moisture back by the weekend or early next week with
QPF signals returning to KIGM and pretty much all sites across the
CWA by early next week. CPC 6-10 and 8-14 day outlooks both
indicate a signal for above normal precip in agreement with the
long term ensembles as well.

&&

.AVIATION...For Harry Reid...Expect a southerly component to the
winds into the evening hours around 8 kts. Winds will favor more of
a southeast direction early then southwest by late afternoon.
Isolated thunderstorms are expected around the area with the main
operational impacts likely being the potential for outflow winds to
impact the terminal during from mid afternoon through early evening.
Variable winds up to 25 kts will be possible with any outflow. FEW-
SCT120 expected through the day. Similar conditions are expected on
Sunday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm chances will be mainly confined to
southern Nevada, northwest Arizona, the portions of northern Inyo
County and far eastern San Bernardino County this afternoon and
early evening. Storms will be capable of brief heavy rain and
outflow winds up to 40 kts. FEW-SCT100-120, but could lower to
around 8-10k feet under any storms. The KBIH terminal has the
highest chance of seeing impacts from thunderstorms. Outside of
thunderstorm influences south to southwest winds 5-15 kts expected.
Similar conditions are expected on Sunday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...TB3
AVIATION...Czyzyk

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:55 PM PDTHeat AdvisoryVEFLincoln28 hr
Jul 16, 3:36 PM PDTAreal Flood AdvisoryVEFClark90 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.